Michigan, 2021

Damaging Winds in Michigan, July 6, 2021

July 6, 2021 · NWS DTX · 7 events in 4 counties and zones

Isolated severe thunderstorms produced damaging winds resulting in downed trees, mainly over southern St. Clair county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Isolated severe thunderstorms produced damaging winds resulting in downed trees, mainly over southern St. Clair county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 6, 1:56 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 6, 1:56 PM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
256 PM EDT Tue Jul 6 2021

.DISCUSSION...

Strong afternoon heating will eventually allow for a few showers or
thunderstorms to break through mid level capping. Best low level
convergence so far extends along I-94 then back northwest towards
Lansing or so per visible satellite imagery. Would expect this area
to see isolated convection going forward with a very gradual
expansion into the I-696/M-59 corridor as this zone of best
convergence arcs northeast into early this evening. This activity
will be very pulsey in nature as little to no upper level upper will
exist initially.

A better chance of convection will arrive by mid/late evening over
the northern forecast area as an area of warm air advection in
advance of next approaching shortwave disturbance provides broader
support/lift to support convection. By that time, low level
convergence will also be enhanced as marine layer from Lake Huron
releases south/southwest across the area. At this time, any severe
weather associated with this period of convection will be isolated
although 25-30 knots of speed shear in unidirectional west-southwest
flow may assist in the organization of a few clusters which may
enhance the risk of gusty winds.

Convection will then persist into parts of the overnight, especially
over northern areas, as this weak disturbance crosses the area. In
its wake, showers/thunderstorms will end and the surface front
draped to our north will settle south into the forecast area late
tonight into Wednesday with a stronger shortwave encroaching on the
area and leading to better overall support for showers/thunderstorms
on Wednesday/Wednesday night with the low level front and associated
convergence acting as a point of convective initiation.

The severe weather potential still looks somewhat spotty in this
time frame with enough instability along/south of the front from M-
59 south to support a few strong/severe storms given deep shear near
30 knots as mid level WSW flow increases to 30-35 knots. Locally
heavy rainfall will be a possible issue as PWAT values skirt with
2.00" where moisture pooling is most persistent along and south of
the frontal boundary.

Convective chances remain relatively high into Thursday as main
upper trough axis driving this shortwave energy progresses through
the area. Model inconsistencies arise at this point in the forecast
as to how far north the surface front will lift back through the
region before this trough axis passes. This will impact the overall
convective coverage and also degree of available instability to fuel
a few more strong storms. Confidence in the details by this point of
the forecast remain relatively high.

Surface ridging will settle through the central Great Lakes by late
week in the wake of the Thursday upper system with temperatures in
the 70s to around 80 from Thursday into Sunday as the hot/humid air
mass in place since last weekend is pushed back south/southwest of
the region. Rain chances will return this weekend as the next batch
of Pacific shortwave energy rides along the southern periphery of
this ridging. That said, there is a great deal of uncertainty as to
how far south the ridge will set up with 12z model data suggesting
much of this next round of showers/storms will be suppressed to the
south as the ridge builds well south through the area.

&&

.MARINE...

Northerly winds this afternoon will continue in the 15-20 kt range
as the region remains between low pressure moving eastward and high
pressure to the north.  Northeasterly flow to then advect a cooler
air mass over the marine waters Wednesday and Thursday, accompanied
by a strengthening wind field aloft as low pressure approaches from
the east, which will allow for stronger gust potential in excess of
20 kts. Onshore wave action in the wake of northeasterly flow will
allow building wave heights as well, in which a combination of these
wind and wave conditions may be hazardous to small crafts. This
advancing low will also contribute to increasing shower/thunderstorm
chances in the Wednesday-Thursday timeframe across the central Great
Lakes before departing late week.

&&

.HYDROLOGY...

Widely scattered showers and thunderstorms will bring locally heavy
rainfall to some locations this afternoon and evening. While most
areas will receive little to no rainfall, isolated spots may receive
a half inch of rain of more from storms. An upper level disturbance
will bring a greater coverage of showers and thunderstorms from
Wednesday into Thursday. Heavy rainfall will accompany some of this
activity as well with one quarter to one half of an inch of rainfall
expected on average with locally higher amounts of an inch or more
quite possible with some of the thunderstorm activity. At this time,
any flooding appears as if it will remain minor and consist mainly
of ponding of water on area roadways and poorly drained areas.

&&

.PREV DISCUSSION...
Issued at 202 PM EDT Tue Jul 6 2021

AVIATION...

Daytime heating has yielded a mainly FEW-SCT VFR cumulus field with
heights at 2500-5000 feet. General west winds will continue through
this afternoon at around 10 knots with occasional gusts up to around
15 knots. There remains a chance for showers and thunderstorms
today, though uncertainty still remains with how activity will
unfold from PTK and to the south. Will maintain a TSRA tempo group
just for DET for activity along a potential lake breeze. Amendments
may be needed for DTW/YIP if activity can reach further inland. More
confidence in eventual arrival of showers and possibly some
thunderstorms this evening for MBS/FNT associated with a frontal
boundary currently to the north. A drop to MVFR ceilings will
accompany this activity across MBS and possibly FNT.

For DTW...Diurnal cumulus have come in with heights below 5,000
feet, but coverage should remain mostly few to scattered for the
remainder of the afternoon. Have left out TEMPO thunderstorms with
this forecast given the uncertainty for development over DTW. An
amendment may be necessary in the more favorable time frame of 21-
01Z if thunderstorms look more likely. Greater chance for
thunderstorms will be Wednesday by early afternoon.

DTW THRESHOLD PROBABILITIES...

* Low for cigs aob 5000 feet.

* Low for thunderstorms late this afternoon.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...DG
MARINE.......SS
HYDROLOGY....DG
AVIATION.....AA

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 6, 2:12 PM EST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
312 PM EDT Tue Jul 6 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-070900-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
312 PM EDT Tue Jul 6 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

There will be a chance of thunderstorms from late afternoon through
tonight. While severe weather is not expected, a few stronger storms
may produce wind gusts to 50 mph as well as very heavy downpours.
Storm movement will be from west to east at 25 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are expected from Wednesday into Wednesday night with
small chance of severe weather from roughly the M-59 corridor south.
Damaging wind gusts to 60 mph may occur with a few of the storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-070900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
312 PM EDT Tue Jul 6 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

There will be a chance of thunderstorms from late afternoon through
tonight. While severe weather is not expected, a few stronger storms
may produce wind gusts to 40 knots as well as very heavy downpours.
Storm movement will be from west to east at 20 knots.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are expected from Wednesday into Wednesday night with
small chance of severe weather from Lake St Clair south to western
Lake Erie.. Damaging wind gusts to 50 knots may occur with a few of
the storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

DG

The radar

The Detroit radar (KDTX), 46 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washtenaw

When
July 6, 3:35 PM EST
Where
Washtenaw County, 3.16 mi NNE of Willow Run
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.290, -83.540

A medium size tree limb fell onto the road.

Thunderstorm Wind, Macomb

When
July 6, 6:07 PM EST
Where
Macomb County, 1.23 mi NE of (Mtc)mt Clemens/Self
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
42.610, -82.810

Thunderstorm Wind, Macomb

When
July 6, 6:25 PM EST
Where
Macomb County, 0.86 mi NE of New Baltimore
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.690, -82.720

A large tree limb fell onto garage and took down power line.

Thunderstorm Wind, St. Clair

When
July 6, 6:37 PM EST
Where
St. Clair County, 2.06 mi SW of Roberts Lndg
Measured
57 kt (66 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.650, -82.550

Numerous trees reported down in Clay Township.

Thunderstorm Wind, St. Clair

When
July 6, 6:43 PM EST
Where
St. Clair County, 1.23 mi SW of Marine City
Measured
57 kt (66 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.710, -82.500

Numerous trees reported down in Marine City.

Thunderstorm Wind, St. Clair

When
July 6, 7:18 PM EST
Where
St. Clair County, 0.69 mi S of South Park
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.940, -82.450

Numerous trees and large tree limbs reported down.

Thunderstorm Wind, Saginaw

When
July 6, 8:36 PM EST
Where
Saginaw County, 1 mi E of Fordney
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.400, -83.980

Multiple large tree limbs reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974661, 974665, 974662, 974666, 974667, 974663, 974664.